Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 7, NWS Tampa Bay, FL

January 29, 1997Pasco County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Jan 29, 1997, 9:02 PM EST for Pasco County, Florida. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 29, 1997, 9:02 PM EST (02:02 UTC)
Expired
Jan 29, 1997, 9:45 PM EST
In force
43 min
Issued by
NWS Tampa Bay, FL
Area
Whole counties

County Pasco County, FL

The radar

The Tampa radar (KTBW), 67 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 29, 9:10 PM ESTHail 0.75Zephyrhills, FLDime sized hail, driven by a 60 mph northeast wind, combined with a gentle northeast to southwest sloping terrain, and falling in torrential rain of four inches in less than 30 minutes, allowed hail to accumulate to depths of up to four feet in shallow ravines
Jan 29, 9:25 PM ESTThunderstorm Wind 52Zephyrhills, FLThunderstorm winds caused minor roof damage to the roofs of a few brick homes, a few mobile homes, and a commercial building and shed. Several large trees and power lines were also downed within one square mile along U.S. Highway 301, two miles north of Zephy

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 2.0 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 1997-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 344 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 1997-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
344 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1107 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTBW 300204 RRA
SVRTBW
FLC101-300245-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
902 PM EST WED JAN 29 1997
 
THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA RUSKIN HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  945 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST CENTRAL FLORIDA
 
   ...EASTERN PASCO COUNTY
 
AT 857 PM EST DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER
EASTER PASCO COUNTY BETWEEN ZEPHYRHILLS AND DADE CITY. THIS
THUNDERSTORM WAS MOVING TO THE NORTHEAST AT 10 MPH.
 
REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING. MOBILE HOMES ARE NOT
SAFE! BE PREPARED TO MOVE QUICKLY TO A STRONG BUILDING IF THIS STORM
APPROACHES YOUR AREA.
 
BY DEFINITION...SEVERE THUNDERSTORMS HAVE WINDS OF 58 MPH OR GREATER
AND/OR DIME SIZE HAIL OR LARGER. MOBILE HOMES ARE NOT SAFE! IF THIS
STORM APPROACHES YOUR AREA...GO TO A REINFORCED BUILDING AND STAY
THERE UNTIL THE STORM PASSES.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 29, 7:31 PM EST, 1 hour 31 minutes earlier.

Area forecast discussion, Jan 29, 7:31 PM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY-RUSKIN, FL
729 PM EST WED JAN 29 1997

A RATHER BUSY EVENING IN PROGRESS ATTM SO WL MAKE THIS AFD SHORT.
ALREADY HAVE ISSUED A SVR-TSTM WARNG FOR PORTIONS OF HILLSBOROUGH
AND POLK COUNTIES AS WWD MOVG LAKE BNDRY INDICATED ON SATL LOOP
COLLIDES WITH W COAST SEA BREEZE BNDRY. THESE TWO BNDRYS HAVE
RESULTED IN A GOOD CONVERGENCE LN WHICH NOW EXTNDS FM WRN LEE
COUNTY NWWD INTO CNTRL HERNANDO COUNTY. WITH 88D CONTG TO INDICATE
GOOD OUTFLOW BNDRYS FM ONGOING CNVTN...WOULD NOT BE SURPRISED TO
SEE ADDITIONAL CNVTN CONT TO FIRE OFF ALONG THIS LN AS IT MOVES
WWD DURING THE NEXT FEW HRS...BEFORE GRADUALLY WINDING DOWN LATER
THIS EVENING.

AS FOR LATER TON AND INTO THURSDAY MORNG...WE MAY SEE ANOTHER
ROUND OF CNVTN...HOWEVER ATTM IT APPEARS THAT JUST SHRA'S OR
PERIODS OF -RA WOULD BE IN ORDER VS TSTMS AS MOST OF THE UPR LVL
ENERGY PASSES WL TO THE N OF THE CWA. WITH THIS THE CASE WOULD ONCE
AGAIN SUGGEST LWRG OF POPS ACRS THE CWA TO CHC CAT VS LIKELY.
ONCE SHRT/WV ENERGY AND ATTENDANT DVLP SFC LOW ON FNT SWINGS BY ON
THURS CDFNT SHOULD THEN MOVE SWD INTO THE CNTRL/SRN FA WITH WINDS
BACKING AROUND TO THE N WITH SLIGHTLY COOLER TEMPS
 EXPECTED BY
THE END OF THE WEEK. THANKS FOR DICS MLB.

MCMICHAEL

In the hours before

Special weather statement, Jan 29, 3:48 PM EST, 5 hours 14 minutes before
FLZ039-042-043-048>052-055>057-060>062-065-504-505-301200-

WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
400 PM EST WED JAN 29 1997

...SCATTERED THUNDERSTORMS POSSIBLE THROUGH TONIGHT...

A NEARLY STATIONARY SURFACE FRONT WAS LOCATED ACROSS THE CENTRAL FLORIDA
PENINSULA THIS AFTERNOON. THIS FRONT WILL MOVE SLOWLY SOUTH LATER TONIGHT
AS A SURFACE LOW PRESSURE CENTER DEVELOPS OFF THE NORTHEAST COAST OF
FLORIDA.

THE ATMOSPHERE IS UNSTABLE GENERALLY ALONG AND SOUTH OF THE FRONT WHICH
RESULTED IN ISOLATED TO WIDELY SCATTERED SHOWERS OVER THE SOUTHERN
PORTIONS OF THE PENINSULA NEAR LAKE OKEECHOBEE EARLIER THIS AFTERNOON.

AN UPPER LEVEL DISTURBANCE OVER THE NORTHWEST GULF OF MEXICO WILL
CONTINUE TO MOVE EAST AND NORTHEAST THROUGH TONIGHT. THIS DISTURBANCE
WILL COMBINE WITH THE FRONT AND INSTABILITY TO PRODUCE SCATTERED SHOWERS
AND THUNDERSTORMS OVER WEST CENTRAL AND SOUTHWEST FLORIDA...MAINLY
TONIGHT.

SOME STORMS MAY BECOME STRONG WITH GUSTY WINDS AND BRIEF HEAVY RAIN.
RESIDENTS IN WEST CENTRAL AND SOUTHWEST FLORIDA SHOULD BE ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS.

STAY TUNED TO RADIO...TELEVISON...CABLE TELE0VISION...OR NOAA WEATHER
RADIO FOR THE LATEST WEATHER INFORMATION.

COLLINS
Special weather statement, Jan 29, 4:00 PM EST, 5 hours 2 minutes before
FLZ039-042-043-048>052-055>057-060>062-065-504-505-301200-

WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
400 PM EST WED JAN 29 1997

...SCATTERED THUNDERSTORMS POSSIBLE THROUGH TONIGHT...

A NEARLY STATIONARY SURFACE FRONT WAS LOCATED ACROSS THE CENTRAL FLORIDA
PENINSULA THIS AFTERNOON. THIS FRONT WILL MOVE SLOWLY SOUTH LATER TONIGHT
AS A SURFACE LOW PRESSURE CENTER DEVELOPS OFF THE NORTHEAST COAST OF
FLORIDA.

THE ATMOSPHERE IS UNSTABLE GENERALLY ALONG AND SOUTH OF THE FRONT WHICH
RESULTED IN ISOLATED TO WIDELY SCATTERED SHOWERS OVER THE SOUTHERN
PORTIONS OF THE PENINSULA NEAR LAKE OKEECHOBEE EARLIER THIS AFTERNOON.

AN UPPER LEVEL DISTURBANCE OVER THE NORTHWEST GULF OF MEXICO WILL
CONTINUE TO MOVE EAST AND NORTHEAST THROUGH TONIGHT. THIS DISTURBANCE
WILL COMBINE WITH THE FRONT AND INSTABILITY TO PRODUCE SCATTERED SHOWERS
AND THUNDERSTORMS OVER WEST CENTRAL AND SOUTHWEST FLORIDA...MAINLY
TONIGHT.

SOME STORMS MAY BECOME STRONG WITH GUSTY WINDS AND BRIEF HEAVY RAIN.
RESIDENTS IN WEST CENTRAL AND SOUTHWEST FLORIDA SHOULD BE ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS.

STAY TUNED TO RADIO...TELEVISON...CABLE TELEVISION...OR NOAA WEATHER
RADIO FOR THE LATEST WEATHER INFORMATION.

COLLINS
Local storm report, Jan 29, 8:10 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
810 PM EST WED JAN 29 1997

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0651 PM    TAMPA                     FL   WIND DAMAGE
01/29/97   HILLSBOROUGH                   3 POWER POLES AND POWER
                                          LINES REPORTED DOWN ALONG
                                          MEMORIAL HIGHWAY IN THE
                                          TOWN N COUNTRY AREA.
                                          REPORTED BY HILLSBOROUGH
                                          COUNTY SHERIFFS OFFICE.

MCMICHAEL
Local storm report, Jan 29, 8:12 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
810 PM EST WED JAN 29 1997

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0651 PM    TAMPA                     FL   WIND DAMAGE
01/29/97   HILLSBOROUGH                   3 POWER POLES AND POWER
                                          LINES REPORTED DOWN ALONG
                                          MEMORIAL HIGZHWAY IN THE
                                          TOWN N COUNTRY AREA.
                                          REPORTED BY HILLSBOROUGH
                                          COUNTY SHERIFF'S OFFICE.

MCMICHAEL

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 7:58 PM ESTSevere Thunderstorm WarningTBWPasco47 min

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.